Article

Archiv der Mathematik

, Volume 31, Issue 1, pp 509-516

Lattice invariant valuations on rational polytopes

  • P. McMullenAffiliated withDepartment of Mathematics, University College

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

LetΛ be a lattice ind-dimensional euclidean space\(\mathbb{E}^d \), and\(\bar \Lambda \) the rational vector space it generates. Ifϕ is a valuation invariant underΛ, andP is a polytope with vertices in\(\bar \Lambda \), then for non-negative integersn there is an expression\(\varphi (n P) = \sum\limits_{r = 0}^d {n^r \varphi _r } (P, n)\), where the coefficientϕ(P, n) depends only on the congruence class ofn modulo the smallest positive integerk such that the affine hull of eachr-face ofk P is spanned by points ofΛ. Moreover,ϕ r satisfies the Euler-type relation\(\sum\limits_F {( - 1)^{\dim F} } \varphi _r (F, n) = ( - 1)^r \varphi _r ( - P, - n)\) where the sum extends over all non-empty facesF ofP. The proof involves a specific representation of simple such valuations, analogous to Hadwiger's representation of weakly continuous valuations on alld-polytopes. An example of particular interest is the lattice-point enumeratorG, whereG(P) = card(Pλ); the results of this paper confirm conjectures of Ehrhart concerningG.